Caffeine is the most widely taken psychoactive stimulant in the world – not to mention the only one that isn't really regulated anywhere, at least in products like coffee, tea, and soft/energy drinks.
But while most of us ingest caffeine in safe, moderated doses, the truth is that in its pure or concentrated powdered form, caffeine is an extremely powerful substance that can be dangerous if you take too much.
The FDA warns that a single teaspoon of caffeine powder is equivalent to approximately 28 cups of coffee, which helps to explain why the sale of caffeine powder supplements in bulk form has been banned in both the US and elsewhere.
A new case study in the UK serves as an alarming refresher on why such concerns and bans are warranted, showing just what can happen when people swallow massive amounts of powdered caffeine.
The report, led by critical care doctor Rebecca Harsten from Queen Elizabeth Hospital in London, details the experience of a 26-year-old patient who turned up in emergency about three hours after she ingested two heaped teaspoons of powdered caffeine (approximately 20 grams).
Per the FDA's reckoning, that puts the dose in the ballpark of 50 to 60 cups of coffee at once, and as Harsten and her co-authors report, it's more than enough to kill a person.
"Caffeine ingestions of greater than 1–2 g cause significant toxic effects," the researchers write in their paper. "Fatal caffeine overdoses have occurred following ingestions of >5 g or with blood caffeine concentrations >80 mg/L."
In this episode, the patient was incredibly lucky to survive the incident, given doctors recorded a higher-than-lethal concentration in their first measurement of caffeine in her blood, which showed caffeine levels reaching 147.1 mg/L at seven hours into her ordeal.
That was after treatment had commenced, too, as the team notes, suggesting peak caffeine concentrations would have probably been even higher before that point.
Hours earlier, when the woman arrived at the emergency department, she was experiencing palpitations, sweating, anxiety and difficulty breathing. Under examination, doctors found she had an abnormally rapid heart rate and low blood pressure, and was experiencing both hyperventilation and vomiting.
An ECG revealed she had a form of abnormal heart rhythm called polymorphic ventricular tachycardia, and tests showed a build-up of acid in her body, called metabolic acidosis, along with respiratory alkalosis (an imbalance of carbon dioxide and oxygen in the blood) and a high count of white blood cells.
The patient was given a fluid and electrolyte replacement treatment, but as her condition did not improve, she was moved to intensive care, sedated, given haemodialysis, and put on a ventilator.
She was also given an intravenous bicarbonate treatment to correct her acid-base status, a magnesium sulphate drug to control her arrhythmia, and activated charcoal to help clear out toxins from her kidneys. A hormone called norepinephrine (aka noradrenaline) was also given to combat caffeine's effect on blood pressure.
A fatty emulsion called intralipid was administered, and not for its usual purpose as a source of energy and nutrients. In recent years, the substance has increasingly been used to help remove potentially toxic fat-soluble materials from the body.
The fact the doctors had so many effects to treat is testament to caffeine's potential toxicity. At high-enough concentrations, it's a drug that can upset a broad range of metabolic processes throughout the body.
Luckily for the woman, this combination of remedies worked. After two days she was extubated, taken off dialysis, but remained under observation in intensive care for another week. A month after discharge, her doctors say she was doing well, receiving support from her family, and engaging with psychiatric care. She also visited ICU, to thank the team who saved her life.
The researchers note that while there are no official guidelines on the management of caffeine overdose, which is ultimately a rare scenario, this case and others like it suggest that the combination of intralipid and haemodialysis could "represent a new and viable treatment in life-threatening caffeine overdose".
The findings are reported in BMJ Case reports.